- Free delivery over £40
- 100% UK-based pharmacy
- Free support and advice
- We’re rated 4.9 out of 5
Paracetamol is an analgesic (pain killer) and an antipyretic (temperature reducer). It relieves mild to moderate pain such as headaches, sprains, toothache and cold and flu symptoms and reduces fever. Paracetamol is sold under several brand names and is sometimes combined with other medications to form some well-known preparations, such as: Co-codamol: paracetamol and codeine and Co-dydramol: paracetamol and dihydrocodeine.
Paracetamol is also commonly combined with decongestants in cold and flu remedies.
When the body experiences illness or injury it releases chemicals called prostaglandins which cause inflammation and pain. Paracetamol blocks the production of prostaglandins, which results in the body being less aware of pain or injury. Paracetamol also reduces fever by acting on the part of the brain that controls temperature.
Children 3 months and older can take paracetamol. Children under that age should not take paracetamol unless advised by a GP. Give your child a paracetamol medicine formulated for their age groups as the amount of paracetamol contained in a child's preparation will differ from that of an adult.
Paracetamol has been used by women throughout their stages of pregnancies to reduce fevers and relieve pain. So far, no significant evidence has been found that showsparacetamol to be harmful during pregnancy.
Paracetamol is considered the best option for pain relief during breastfeeding since only a small amount is passed through the milk and is unlikely to affect the baby.
As with all medicines, consult your pharmacist or doctor before using paracetamol during pregnancy and breast feeding.
Paracetamol should be used with caution if you have liver or kidney problems or if you have an alcohol dependence.
Never exceed the recommended dose and never take paracetamol with other paracetamol-containing medicines.
Side effects with paracetamol are rare. In the unlikely event you experience symptoms, they may include:
- A rash.
- Liver/Kidney damage when taken in high doses.
- Blood disorders.
Paracetamol taken at the recommended dose should not affect your ability to drive or operate heavy machinery. Paracetamol can be taken with food and moderate amounts of alcohol.
Paracetamol doesn't interact with many medicines. However, it can be a problem for those who take blood thinning medications along with prolonged, regular doses of paracetamol. If you take any prescribed or bought medication and you are worried about taking paracetamol alongside it, contact your GP.
- If you missed a dose fewer than two hours before you're due to take another dose, take the missed dose and then wait 4 hours until you take your next dose.
- If your missed dose is more than 2 hours late, ignore it and wait until your next dose is due.
- Do not exceed 8 tablets in a 24hr period. If you feel that you have taken over the recommended dose or are feeling unwell after taking paracetamol, contact your GP or A&E immediately.